Quantcast

Study Reveals Possible Link Between IBD Therapy And Skin Cancer

October 26, 2009

Findings from a new retrospective cohort study presented at the American College of Gastroenterology’s 74th Annual Scientific meeting in San Diego indicate that patients with Inflammatory Bowel Disease (IBD), especially those receiving the thiopurine class of medications to treat IBD, may be at risk for developing non-melanoma skin cancer (NMSC).

Dr. Millie Long, of the University of North Carolina, Chapel Hill, and her colleagues examined the records of 26,403 patients with Crohn’s disease and 26,974 patients with ulcerative colitis, dating from 1996 through 2005. The researchers investigated whether IBD could be associated with a higher risk of NMSC and whether the risk of NMSC increased as a result of immunosuppressive and biologic medications. Each IBD patient in the cohort study was matched according to age, gender and region of the country with three randomly selected control patient records who did not have Crohn’s disease or ulcerative colitis. In addition, in a nested case-control study, 387 patients with Crohn’s disease and NMSC and 355 patients with ulcerative colitis and NMSC were matched on age, gender and region of the country with four random control patients with Crohn’s disease or ulcerative colitis who did not have NMSC to evaluate the impact of immunosuppressive and biologic medications on NMSC risk. According to the study findings, the incidence rate ratio (IRR) of NMSC was higher in patients with IBD compared to their matched controls (IRR: 1.64). In addition, recent use of any immunosuppressive medication (within 90 days) was associated with greater risk of NMSC (adjusted Odds Ratio (OR) 3.28), as was recent use of the thiopurine class of immunosuppressive medications (adjusted OR 3.56) and recent use of biologic medications in patients with Crohn’s disease (adjusted OR 2.07).

Persistent use of any immunosuppressive medication (>365 days) was strongly associated with NMSC (adjusted OR 4.04). In particular, persistent use of the thiopurine class was strongly associated with NMSC (adjusted OR 4.27). Persistent use of biologic medications in patients with Crohn’s disease was also associated with NMSC (adjusted OR 2.18).

“The increased risk of NMSC in patients with IBD is likely related to the immunosuppressive medications used to treat the disease, although we can’t rule out changes to the immune system itself as a result of IBD as contributing to this risk,” explains Dr. Long who led the study. “In patients on immunosuppression therapy after organ transplant, previous studies have shown a clear association with NMSC. Other studies have demonstrated that azathioprine, which is in the thiopurine class, can increase the photosensitization of human skin.”

“Our study demonstrates that patients with IBD on immunosupression may also be at risk for NMSC. As a result, our long term management plans for IBD patients should stress the daily use of broad-spectrum sunscreen and increased awareness of NMSC to help to prevent complications,” concludes Dr. Long.

On the Net:




comments powered by Disqus